Thumbnail
Access Restriction
Subscribed

Author Chan, Siu On
Source ACM Digital Library
Content type Text
Publisher Association for Computing Machinery (ACM)
File Format PDF
Copyright Year ©2016
Language English
Subject Domain (in DDC) Computer science, information & general works ♦ Data processing & computer science
Subject Keyword Inapproximability ♦ Integrality gaps ♦ Maximum constraint satisfaction problems ♦ Probabilistically checkable proofs
Abstract We show optimal (up to a constant factor) NP-hardness for a maximum constraint satisfaction problem with $\textit{k}$ variables per constraint $(Max-\textit{k}CSP)$ whenever $\textit{k}$ is larger than the domain size. This follows from our main result concerning CSPs given by a predicate: A CSP is approximation resistant if its predicate contains a subgroup that is balanced pairwise independent. Our main result is analogous to Austrin and Mossel’s, bypassing their Unique-Games Conjecture assumption whenever the predicate is an abelian subgroup. Our main ingredient is a new gap-amplification technique inspired by XOR lemmas. Using this technique, we also improve the NP-hardness of approximating Independent-Set on bounded-degree graphs, Almost-Coloring, Label-Cover, and various other problems.
ISSN 00045411
Age Range 18 to 22 years ♦ above 22 year
Educational Use Research
Education Level UG and PG
Learning Resource Type Article
Publisher Date 2016-08-12
Publisher Place New York
e-ISSN 1557735X
Journal Journal of the ACM (JACM)
Volume Number 63
Issue Number 3
Page Count 32
Starting Page 1
Ending Page 32


Open content in new tab

   Open content in new tab
Source: ACM Digital Library